Join Date: Feb 2009
Location: Mountains of West Central Idaho, USA
Welcome to NeuroTalk.
I understand your predicament. With my previous health care plan, I was a "thick file" patient, meaning I had been seen many times. This was true but justified by my tendency to get hurt pushing the limits with my work. After asking to see a different doctor for a second opinion about my concussion problems, I got listed as somatoform. It is similar to psychosomatic except not psycho oriented directly.
Somatoform properly defined in a medical situation means a symptom that is real to the patient but cannot be directly diagnosed nor confirmed. The psychology definition is the symptoms are all in the patients head.
Unfortunately, many use the term carelessly as in your case. The neuro you saw is likely of the biased point of view that all concussions that do not cause a loss of consciousness heal within a short period of time.
When the neuro calls back, you need to be very firm with him. He needs to either remove the term completely or change it to simply somatoform or better yet, idiopathic. Idiopathic means he does not know what is causing the symptoms. You may threaten complaining to the Medical Board of Neurology if he is board certified.
This is a common problem with neurologists. If they can not image it with CT, MRI, or EEG, it must not exist.
The second problem you have is regarding treatment. There are no treatments for Post Concussion Syndrome. There are meds and treatments for some of the individual symptoms.
Exertion head aches are your brain telling you to not exert so hard. So, you need to take it easy and rest your brain and body. You need to stop all caffeine and alcohol. Eat healthy and get started on a vitamin and supplement regimen to help your brain cleanse itself of the toxins left by the concussion.
A B100 complex, some additional B6 and B12, Omega 3's, good mineral supplements (calcium and magnesium plus all the trace minerals) , and all of the anti-oxidants. It will take a few months of this regimen for your brain to purge the toxins and start true healing.
And, STAY OFF the ICE. Your brain needs at least a few months of being completely symptom free before you even consider putting your brain at risk. Read up on Sidney Crosby and the other NHL players struggling to get back on the ice.
This may be your first BAD concussion but as a hockey player, it is definitely not your first concussion. Plus, you have sustained an untold multitude of sub-concussive impacts that cumulatively, do far more damage than a single bell ringer concussion. You brain has become sensitive to impact. It will likely be sensitive the simple hard body checks that rattle your helmet (sub-concussive impacts).
So, getting psychosomatic off your medical record is a small issue compared to how this concussion will effect your future hockey play.
Please be good to your brain. It is the only one you have.
My best to you.
Mark in Idaho
59 years old, retired due to disability, married 33 years, father of three, grandfather of four, Suffered a serious concussion at 10 years old (1965) stopped most driving after last concussion at 46 years old (2001), Post Concussion Syndrome/Multiple Concussion/Impact Syndrome with PTSD, immediate and short term visual and auditory memory problems, slowed processing speed, visual and auditory processing difficulties, insomnia, absence seizures, OCD, 14 concussions since first concussion at 8 years old, Taking paroxetine for 14 years and gabapentin for 12 years. Added L-Tryptophan and successfully stopped all paroxetine after 3 months of tapering down. I currently take 500 mgs of L-Tryptophan when I wake up, 500 mgs after breakfast with my vitamin regimen and 500 mgs late in the evening.
As of Nov 15th, Due to high stress issues resulting in PTSD, my docs put me on three meds. Clonazepam (Klonopin, a dreaded benzo but only for 30 days ) .125 mgs twice daily (Doc prescribed .25 mgs twice daily but half a tablet is doing good) , citalopram (Celexa), an SSRI , and olanzapine (Zyprexa), an atypical anti-psychotic before bed. I have lost over 30 pounds since mid July. The olanzapine is supposed to help me gain some of it back but it has just stopped the weight loss. They took me off the gabapentin. I am feeling better than I have in years.
I am also taking L-Theanine to help with GABA regulation
"Be Still and Know That I am God" Psalm 46:10